Peripheral neuropathy in HIV patients persists despite improved immunologic function and virologic control associated with cART and decreased nART use. Our data span studies in which nART was initiated to recent studies avoiding nART. nART use has become uncommon in the developed world yet remains in resource-limited settings due to low cost, making these observations relevant. Additionally, this study considers the impact of diabetes, statins, and protease inhibitors, all of which are central issues for HIV care.
Damage to peripheral nerves may be insidious but the persistence of dysfunction once nerves are damaged suggests that it is important to acknowledge this developing toxicity and to seek means of minimizing it. Evidence of peripheral nerve damage is easily detectable on an exam by trained non-neurologist staff as was done in this study. It is likely that the asymptomatic neuropathy patients will be more likely to become symptomatic when challenged with nART or other risks for peripheral neuropathy, if asymptomatic neuropathy is ignored. Our observations suggest that in treatment-naïve HIV patients receiving state of the ART therapy, peripheral neuropathy is found in more than 30%, whereas about a third of that number will also have symptoms. Sicker patients not enrolled in clinical trials, those with nutritional deficiency or more complications are likely at higher risk. However, diagnostic characteristics of our instrument [37
] indicate that prevalence may be substantially lower. Using sensitivity/specificity estimates of 73/68% [37
] derived from reference comparison to a neurologist total neuropathy score (TNS) evaluation, an observed prevalence of 40% from our study, suggests a prevalence of 20% had the TNS evaluation been performed.
Our findings support other observations about the importance of age to neuropathy in HIV [40
]. Peripheral nerves are long, large, and metabolically stressed cells that are likely particularly vulnerable to toxicity and damage. Aging appears to increase this vulnerability making age one of the most notable and consistent risk factors for peripheral neuropathy. Given the rapidly aging HIV population due to successful therapy, the intersection of aging and increased risk of neuropathy portends ongoing challenges from this complication for HIV therapeutics.
Early studies emphasized CD4 and viral load as risk factors, but with successful therapy these associations have become less important. Specifically viral suppression did not decrease the odds of peripheral neuropathy or SPN. However, underlying HIV disease impacts the risk of neuropathy with evidence that successful HIV treatment as reflected by higher CD4 cell count is associated with a lower risk of neuropathy than found in those whose CD4 responses are poorer (). Current CD4 200 cells/µl or less, reflecting advanced disease is a risk for peripheral neuropathy/SPN. Nadir CD4, in this treatment-naive cohort represented by the baseline CD4, also is associated with greater risk of peripheral neuropathy (but not SPN) [41
]. In contrast, current viral load data failed to be associated with neuropathy outcomes.
Validation of our observations is found with confirmation that nART increases the risk of neuropathy. This is an important reason that alternatives to nART should be made available to HIV patients worldwide. A more subtle and uncertain area of ART neurotoxicity surrounds the status of protease inhibitors. Clinical and in-vitro studies have supported the possibility of protease inhibitor-associated neuropathy. Experienced clinicians have generally not recognized this association. The CHARTER study found only weak evidence for any of the protease inhibitor drugs contributing to neuropathy [41
]. Our analyses do not support the claim that protease inhibitor use is associated with increased risk of neuropathy overall. However, our data do not fully exonerate protease inhibitor risk, as there appears an association of increased neuropathy risk with protease inhibitor used in conjunction with nART. Given the observational nature of the study, it may be that patients on nART and protease inhibitors vs. patients on nART without protease inhibitors are inherently different, potentially biasing the estimate of the protease inhibitor association. However, the protease inhibitor association was estimated while controlling for disease characteristics, demographics, and concomitant therapy. This will be critically important as second-line therapies are introduced in developing world sites where it may be common to pair nART with protease inhibitor in salvage regimens. Our data suggest that such combinations would be more likely to induce neuropathy.
Our data reinforce the interaction of glucose intolerance/diabetes with neuropathy risk. Many HIV neuropathy studies exclude diabetics so the degree of interaction of these problems has not been well described. Whereas the numbers of diabetic patients in our study is modest, our data suggest that diabetes is capable of substantially raising the risk of SPN. This is a very serious finding given the increasing impact of insulin resistance and diabetes in the setting of HIV infection.
Our study confirms the clinical impression that neuropathy in HIV is length-dependent, with a small, but consistently significant contribution in taller persons, which is consistent with a recent study [29
] that associates patient height and risk of developing ATN in an international study. However, the impact of height is modest compared to aging and glucose intolerance. Hepatitis C is a frequent and serious coinfection of HIV patients, and the possibility that it influences neurological outcomes continues to be a concern. Our analyses support other observations about the lack of association of HCV coinfection with neuropathy [42
Statin drugs are very widely used in the developed world and particularly in HIV populations with elevated cholesterols and enhanced cardiovascular risk. Statins have been implicated as causing neuropathy in other populations [43
], although subsequent studies have not confirmed these findings. Our data suggest that this is an area in which more attention is needed in HIV therapeutics, since we found symptomatic neuropathy to be enhanced with concurrent statin use. However, statins did not seem to augment risk of neuropathy in patients on nART. Ongoing studies have shown an association between triglycerides and sensory neuropathy. Individuals taking statins are more likely to have elevated triglyceride levels, potentially mediating the association between statins and neuropathy in HIV [27
Whereas there is considerable information confirming the risk of neuropathy with use of nART, traditionally reversal of neuropathy with discontinuation of nART was used to confirm the causative association of the drug for neuropathy. Clinical experience that some patients developing such neuropathy have recovery has not been carefully studied in large populations. We evaluated factors predicting recovery from neuropathy. The results show a strong influence with advancing age reducing the risk of recovery. It is also notable that statin use appears to decrease the chance of recovery from symptomatic neuropathy, a factor that could be of considerable clinical importance. Diabetes reflected by insulin use also predicts less chance for reversal of symptomatic neuropathy, suggesting that combining the diabetic risk with nART-induced mitochondrial deficits may be a particularly troublesome neurotoxic situation. HIV affects diverse populations worldwide. Racial disparity with regard to complications remains an intriguing and important area for thoughtful observations. African American (Black) patients in our cohort had increased risk of peripheral neuropathy which did not extend to SPN. The cause of this apparent risk is unknown, but higher risk of diabetes, hypertension, and potentially other genetic or pharmacokinetic risks could be considered.
Limitations of this study include its observational nature with the potential for informative drop-out/in, self-selection issues in ARTand concomitant medication use, and that the observed association may not be causal. There is a potential for selection bias as the analyses are restricted to clinical trial volunteers that were willing and able to return for follow-up visits. Results could be biased if these patients are very different than patients not included in analyses. Estimated association with variables subject to self-selection should be interpreted with caution. Nonsignificant P values should not be interpreted as ‘no association’. Instead the CIs should be used to ‘rule out’ associations with reasonable confidence. Some effect estimates, although not significant, cannot rule out potentially large associations.